Michigan, 2018

Hail in Michigan, August 11 to 12, 2018

August 11 to 12, 2018 · NWS DTX · 1 event in 1 county or zone

A thunderstorm produced an extended period of hail across far southwest Livingston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced an extended period of hail across far southwest Livingston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 10:50 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 11, 10:50 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1150 PM EDT Sat Aug 11 2018

.AVIATION...

Isolated shra/tsra will remain possible for the first couple hours
of the terminals from PTK southward, associated with the slow
southward progression of an upper level wave. Otherwise, partial to
full clearing during the early morning hours with dewpoints in the
mid 60s will lend itself to some fog development.

For DTW...There remains some chances for convection currently
northwest of metro to advance across the airport during the first
couple of hours of the terminal.

.DTW THRESHOLD PROBABILITIES...

* Low in thunderstorms tonight.

&&

.PREV DISCUSSION...
Issued at 807 PM EDT Sat Aug 11 2018

UPDATE...

Overall the going forecast looks reasonable so the only thing done in
the update was to remove the late afternoon wording. Mid level wave
now tracking into south central and Se Lower Michigan this evening
will sustain isolated to scattered convection across the area.
Despite waning instability, the mid level thermal trough overhead
will sustain steep enough mid level lapse rates to continue to get
some thunder out of the deeper convection. The forcing may support
just a few lingering showers past midnight.

PREV DISCUSSION...
Issued at 323 PM EDT Sat Aug 11 2018

DISCUSSION...

Western extension of an amplifying mid level trough will steadily
propagate across the region through tonight. Strongest ascent tied
to this process will exist into the evening hours, under a
combination of increasing cva, low-mid level convergence and
decreasing mid level temperatures. This ascent will work to
capitalize on favorable late day timing going forward, maintaining a
window for potential convective development prior to midnight. Most
recent hi res model guidance suggest a modest convective response,
with greater potential with northward extent. As noted in prior
discussions, lack of a greater deep layer wind field will limit
overall convective organization. However, isolated occurrences where
stronger cells attain greater depth remain plausible given the
underlying environment. This will present an opportunity for any
precip loaded elevated cores to generate stronger wind gusts and
hail. Decreasing lapse rates with the loss of diurnal support will
bring diminishing convective potential with time post-sunset.
Sufficiently moist near surface conditions and lack of wind
overnight will allow for some patchy fog development early Sunday
morning.

Lower height field will consolidate into a closed mid level
circulation in the vicinity of central Lake Erie/eastern Ohio on
Sunday. Southeast Michigan will remain within the perturbed cyclonic
expanse of this circulation during the daylight period. This will
leave an underlying environment supportive of some degree of low end
convective development timed during the back end of peak heating
/20z-02z/. Southern and eastern sections more favored within this
setup, with activity perhaps initiated and/or augmented by lake
breeze interaction. Lower confidence in terms of possible coverage
though, supporting simply the maintenance of lower probabilities at
this time. Highs in the vicinity of readings noted today - low to
mid 80s.

High amplitude pattern will govern conditions heading into the early
week period. Mid level cyclonic flow will gradually relinquish
control Monday, as the parent circulation slips to the east.
Assuming sufficient eastward displacement of the attendant shear
axis away from the region, looking at dry conditions through the
daylight period. Little change in the thermal profile or mixing
potential during this period. This will effectively keep highs
within the lower and middle 80s range.

Upper-level ridging wedged between two closed lows centered over PA
and KS will bring dry conditions to the Great Lakes Tuesday and for
most of the day on Wednesday, and will also act to advect a wedge of
warm air from the Plains, allowing daytime high temperatures to peak
in the mid to upper 80s for both days. The next chance for likely
rain and thunderstorm chances will then enter late Wednesday into
Thursday as the closed low situated over NE Kansas opens and pushes
northeast into the MI/OH border. An associated low pressure system
combined with Showalter's Indices that are neutral to slightly
negative will produce the best rain and thunder chances centered
around late Wednesday into early Thursday. Relatively zonal flow
will take hold across the Great Lakes through the weekend as closed
low travels east across IN into OH, keeping rain chances just south
of lower Michigan.

MARINE...

Weak upper trough with an associated surface low pressure will
continue to move through Lower Michigan throughout the day and
settle over the eastern Great Lakes. A few showers and
thunderstorms will continue to impact portions of southern Lake
Huron including Saginaw Bay during the afternoon and diminish by
tonight. Pressure gradient remains weak through the rest of the
weekend as a surface high pressure slides into the central Great
Lakes. These will lead to light winds and low waves. Favorable
boating conditions continue into early next week. Next chance for
unsettled conditions look to arrive mid week with a passing trough
and front.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
UPDATE.......SC
DISCUSSION...MR/AM
MARINE.......AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 11, 2:41 AM EST, 21 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
341 AM EDT Sat Aug 11 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-120815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
341 AM EDT Sat Aug 11 2018

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are expected this afternoon, especially
over Tri-Cities region, with wind gusts to 50 mph and small hail possible.
Storm motion looks to be south at 20 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms will be possible Sunday afternoon, mainly
along and south of M-59. A better chance of thunderstorms will arrive
in the Wednesday-Thursday time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
341 AM EDT Sat Aug 11 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible this afternoon over
Saginaw Bay and southern Lake Huron, producing wind gusts to 40
knots and small hail. Storm motion looks to be south at 15 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms will be possible Sunday afternoon over Lake
St. Clair and Michigan waters of Lake Erie. A better chance of
thunderstorms will arrive in the Wednesday-Thursday time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 11, 6:36 PM EST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
736 PM EDT SAT AUG 11 2018

MIZ053-060-120030-
Shiawassee MI-Saginaw MI-
736 PM EDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAGINAW AND
NORTHWESTERN SHIAWASSEE COUNTIES UNTIL 830 PM EDT...

At 736 PM EDT, Doppler radar indicated a strong thunderstorm near
Elsie, or 12 miles west of Chesaning, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oakley around 810 PM EDT.
  Henderson around 820 PM EDT.
  Owosso around 830 PM EDT.

Other locations impacted by this storm include Bennington, Fenmore
and Carland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4324 8437 4316 8411 4292 8425 4300 8437
TIME...MOT...LOC 2336Z 303DEG 10KT 4313 8436

SC
Special weather statement, Aug 11, 11:07 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1207 AM EDT SUN AUG 12 2018

MIZ068-069-075-076-120500-
Livingston-Oakland-Washtenaw-Wayne-
1207 AM EDT SUN AUG 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...SOUTHWESTERN
OAKLAND...LIVINGSTON AND NORTHERN WASHTENAW COUNTIES...

At 1206 AM EDT, radar indicated the leading edge of strong
thunderstorms were located along a line extending from near
Fowlerville to near Canton. Movement was southeast at 15 mph.

Wind gusts of 30 to 35 mph and pea size hail are possible with these
storms.

These storms will be near...
  Ypsilanti, Canton and Salem around 1210 AM EDT.
  Belleville and Gregory around 1240 AM EDT.
  Romulus around 1245 AM EDT.
  Flat Rock, Pinckney and Hamburg around 100 AM EDT.

Other locations impacted by these storms include Gibraltar,
Plainfield, Hudson Mills Metropark, New Boston, Commerce, Delhi
Mills, Rockwood, Pinckney State Recreation Area, Conway Township and
Farmington Hills.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4209 8329 4209 8334 4241 8413 4278 8415
      4278 8396 4260 8339 4218 8316 4213 8318
      4213 8317 4217 8315 4213 8313 4209 8315
      4207 8319 4203 8319
TIME...MOT...LOC 0406Z 321DEG 13KT 4261 8410 4233 8350

RBP

The radar

The Detroit radar (KDTX), 58 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Livingston

When
August 11, 11:53 PM EST to August 12, 12:08 AM EST
Where
Livingston County, 0.51 mi W of Gregory
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -84.090

Hail damaged vegetation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779950.